Texas, 2019

Tornadoes and Coastal Flood in Texas, May 18 to 21, 2019

May 18 to 21, 2019 · NWS LCH · 7 events in 3 counties and zones

Another front moved into the region and stalled. Multiple short waves moved across the region while the front was along the coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$69,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Another front moved into the region and stalled. Multiple short waves moved across the region while the front was along the coast. Finally on the 21st strong low pressure developed on the boundary and pushed the boundary into the gulf. Coastal flooding occurred as the low traversed the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 18, 11:12 PM CST, 35 minutes earlier.

Area forecast discussion, May 18, 11:12 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1212 AM CDT Sun May 19 2019

.DISCUSSION...
06Z TAFS

&&

.AVIATION...
The anticipated line of thunderstorms has begun moving into the
area. The timing for the most significant impacts are outlined in
TEMPO groups at corresponding terminals. Periods of strong winds,
frequent lightning and visibility reducing heavy rainfall will
accompany some storms through the morning. Short range guidance
has recently been indicating that the line of storms will weaken
substantially by mid morning as it approaches LFT and ARA so only
included VCTS from mid morning through the early afternoon at
these terminals.

MVFR ceilings will prevail at all terminals through much of the
morning although some fluctuation between VFR and MVFR is expected
based on the proximity of the ongoing convection. VFR conditions
will prevail from mid afternoon through the end of the taf period. Moderate
southerly winds will continue through much of the day before
becoming light late this evening.

Jones

&&

.PREV DISCUSSION... /issued 1030 PM CDT Sat May 18 2019/

UPDATE...
Updated hazard grids and forecast for southeast Texas to add
Tornado Watch number 190 issued by SPC until 4 am local that will
include Hardin, Tyler, Jasper, and Newton Counties.

Rua

PREV DISCUSSION... /issued 917 PM CDT Sat May 18 2019/

UPDATE...
Latest water vapor imagery shows a mid level short wave from
Oklahoma down into Central Texas moving to the east. This short
wave will be moving into a very moist air mass as 30-40 knot low
level jet pumping in Gulf moisture with PWAT up to near 1.75
inches on the 19/00Z KLCH upper air sounding. There has been a bit
of a cap in place, and the latest sounding still has a notion of
this at 70H or 10K feet. However, lift from the short wave should
be able to get at-least some shower activity going and area radars
are showing an increase in the shower activity over Southeast
Texas during the past half hour or so.

Clusters of strong to severe storms are noted mainly northwest of
the forecast area, and that is the question for the overnight as
to if this activity will congeal into a linear mcs and how far
south the strong activity will get. Latest runs of the HRRR and
consensus of other short term guidance, does show activity to the
northwest and west coming together in a linear fashion before
midnight, then strongest activity moving into and across the
northern zones during the overnight, with best pops and risk of
any strong thunderstorms mainly in upper Southeast Texas, and
staying mainly north of the highway 190 corridor as it moves into
Louisiana.

Therefore, will reflect this in the first period for the
forecast, with best rain chance, rainfall amounts, and mention of
strong to severe over the northern zones. The main risk hazards
for the storms will be straight-line winds and cloud to ground
lightning.

Otherwise, remainder of the forecast is on track.

Rua

PREV DISCUSSION... /issued 658 PM CDT Sat May 18 2019/

DISCUSSION...
00Z TAFS

AVIATION...
Scattered showers will continue to move from south to north across
the area this evening in advance of a line of strong to severe
thunderstorms that is expected to move into the area late tonight
into Sunday morning. The most likely time of impact at each of the
terminals is highlighted in their respective TEMPO groups.
Visibility reducing heavy rainfall and locally strong winds will
accompany this line storms as they move through the terminals.

MVFR ceilings will prevail through the night at BPT and LCH with
VFR ceilings lowering to MVFR at AEX, LFT and ARA later this
evening. Southerly winds will relax somewhat overnight, but gusts
up to 20 knots will remain possible.

Behind the line of storms, scattered showers will continue through
the morning at BPT, LCH and AEX and through early afternoon at LFT
and ARA. However, ceilings are expected to lift to VFR. Winds will
moderate through the afternoon as the pressure gradient begins to
relax.

Jones

PREV DISCUSSION... /issued 315 PM CDT Sat May 18 2019/

DISCUSSION...
Strong onshore flow is noted today, with southerly winds gusting
in the 20 to 30 mph range. Winds should relax over land after
sunset this evening. Not much activity so far on the radar, just a
few showers noted across southeast Texas and parts of southwest
and central Louisiana. This activity should increase later
tonight. Per SPC, there is a chance for strong to severe storms in
the southeast Texas and parts of central and southwest Louisiana,
where damaging winds, large hail, and isolated tornadoes are all
possible. With these nighttime events, everyone should think of
ways to receive weather warnings while they are asleep.

Thanks to an upper level disturbance, Sunday morning will
continue scattered to numerous showers and thunderstorms across
the entire region, before tapering off as we go through the
afternoon into the evening. SPC has only a marginal or 5 percent
chance for strong to severe storms on Sunday.

Monday will be dry, and there will be a small chance for showers
and thunderstorms on Tuesday as another upper level disturbance
moves north of our region. The remainder of the week looks dry
until Friday when another upper level system gives us a small
chance for storms.

Temperature-wise, we look to be near normal for the entire
forecast period for high temperatures, while we run 5 degrees
above normal for low temperatures thanks to the persistent
southerly flow.

MARINE...
South to southeast winds of 15 to 20 knots will continue through
the overnight hours, so have a small craft advisory in place. Will
need to re-evaluate later tonight to see if winds relax after
sunrise as we currently have in the forecast.

Tides are running a little over a foot above normal. Not enough
for a coastal flood advisory, but this will also be monitored as
we approach high tide tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  86  72  88  73 /  80  10  20  10
LCH  84  74  86  76 /  20  10  10  10
LFT  86  74  89  74 /  80  10  10  10
BPT  85  74  85  76 /  20  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until 7 AM CDT this morning for GMZ450-452-
     455-470-472-475.

     Small Craft Exercise Caution until 7 AM CDT this morning for
     GMZ430-432-435.

&&

AVIATION...66
Hazardous weather outlook, May 18, 2:25 PM CST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
325 PM CDT Sat May 18 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
191100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
325 PM CDT Sat May 18 2019

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight

There is a slight to elevated threat for strong to severe storms
late tonight in parts of southeast Texas and southwest and central
Louisiana. Damaging winds, large hail, and isolated tornadoes are
all possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a marginal risk for strong to severe storms on Sunday
across most of our forecast area. The threat will diminish by
Sunday evening.

There is a small chance for thunderstorms on Tuesday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

GMZ430-432-435-450-452-455-470-472-475-191100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
325 PM CDT Sat May 18 2019

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight

Strong southerly flow necessities a small craft advisory for the
coastal waters and exercise caution for coastal lakes and bays.
There will also be scattered showers and thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered showers and thunderstorms on Sunday will dissipate by
Sunday evening. There is a small threat for thunderstorms on
Tuesday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Special weather statement, May 18, 10:48 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1148 PM CDT Sat May 18 2019

TXZ180-259-190530-
Northern Jasper TX-Tyler TX-
1148 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TYLER AND NORTHWESTERN
JASPER COUNTIES UNTIL 1230 AM CDT...

At 1148 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alabama-Coushatta Reservation, or 8 miles south of Chester, moving
northeast at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Woodville, Colmesneil, Chester and Rockland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 400 AM CDT for southeastern
Texas.

LAT...LON 3106 9456 3105 9454 3106 9453 3104 9450
      3105 9449 3103 9448 3103 9447 3104 9444
      3107 9428 3091 9409 3070 9458 3101 9466
TIME...MOT...LOC 0448Z 237DEG 33KT 3080 9464

Rua
Special weather statement, May 18, 11:28 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1228 AM CDT Sun May 19 2019

TXZ180-259-190600-
Northern Jasper-Tyler-
1228 AM CDT Sun May 19 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TYLER AND CENTRAL
JASPER COUNTIES...

At 1228 AM CDT, a strong thunderstorm was located near Warren, moving
northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Warren, Town Bluff, Spurger, Ivanhoe and Hillister.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3056 9437 3062 9444 3070 9447 3089 9420
      3079 9412 3064 9405
TIME...MOT...LOC 0528Z 235DEG 27KT 3066 9436

TWH
Special weather statement, May 18, 11:33 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1233 AM CDT Sun May 19 2019

TXZ180-259-190600-
Northern Jasper-Tyler-
1233 AM CDT Sun May 19 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL TYLER AND
NORTHWESTERN JASPER COUNTIES...

At 1233 AM CDT, a strong thunderstorm was located over Rockland,
moving northeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Rockland.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 400 AM CDT for southeastern
Texas.

LAT...LON 3104 9444 3109 9416 3095 9417 3093 9444
      3103 9445
TIME...MOT...LOC 0533Z 242DEG 24KT 3098 9439

TWH

The radar

The Ft Polk radar (KPOE), 116 km away, was scanning. The volume nearest the first event began at 05:50 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 2 thunderstorm wind, 1 hail, 1 coastal flood. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
May 18, 11:47 PM CST
Where
Jasper County, 12.57 mi NW of Curtis
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.070, -94.190

Trees down along Recreation Road at Highway 63.

Tornado, Tyler

When
May 19, 12:07 AM CST to 12:08 AM CST
Where
Tyler County, 2.63 mi SE of Town Bluff to 2.71 mi ESE of Town Bluff
Rating
EF1
Path length
1.08 mi
Path width
600 yd
Continued into
Jasper, Tx (LCH)
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
30.756, -94.146

A tornado touched down in the eastern sections of Barlow Lake Estates, uprooting or snapping numerous trees. Twenty two telephone poles had to be replaced due to the damage. One tree landed on a mobile home, injuring one man. He suffered minor to moderate injuries and was treated and released at a local hospital. The max wind speed was estimated at 105 mph. The tornado cross the Neches River and dissipated in the forest.

Tornado, Jasper

When
May 19, 12:08 AM CST to 12:09 AM CST
Where
Jasper County, 5.69 mi S of Beech Grove to 5.53 mi S of Beech Grove
Rating
EF0
Path length
0.22 mi
Path width
600 yd
Reported by
NWS Storm Survey
Coordinates
30.768, -94.136

After the tornado passed through the Barlow Estates it cross the Neches River. The tornado soon dissipated in the forest.

Tornado, Jasper

When
May 19, 12:21 AM CST to 12:30 AM CST
Where
Jasper County, 4.59 mi SE of Beech Grove to 3.54 mi SW of Jasper Bell Arpt
Rating
EF1
Path length
3.08 mi
Path width
100 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
30.799, -94.081

A tornado touched down near County Road 323 and County Road 317 where it severely damaged a mobile home and snapped numerous pine trees. The tornado continued to snap pine trees as it went up County Road 317 before it dissipated near County Road 320. Max estimated wind speed was 105 mph.

Thunderstorm Wind, Jasper

When
May 19, 12:44 AM CST
Where
Jasper County, 1.37 mi ENE of Kirbyville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
30.660, -93.900

A tree was reported blown down in Kirbyville.

Hail, Jasper

When
May 19, 12:45 AM CST
Where
Jasper County, 1.37 mi ENE of Kirbyville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.660, -93.900

Coastal Flood, Jefferson

When
May 21, 5:54 AM CST to 7:54 AM CST
Where
Jefferson forecast zone
Reported by
C-MAN Station

Higher than normal tide conditions from a strong onshore flow resulted in water over Highway 87 near Sabine Pass and over the road south of the Rainbow Bridge. The water level at Sabine Pass reached 2.2 feet MHHW.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829611, 829626, 829628, 829613, 829612, 829610, 829938.